Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 69, NWS Milwaukee, WI

August 4, 2016Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 4, 2016, 4:14 PM CDT for Sauk County, Wisconsin. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 4:14 PM CDT (21:14 UTC)
Expired
Aug 4, 2016, 5:30 PM CDT
In force
76 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sauk County, WI

The radar

The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS53 KMKX 042114
SVRMKX
WIC111-042230-
/O.NEW.KMKX.SV.W.0069.160804T2114Z-160804T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
414 PM CDT THU AUG 4 2016

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 530 PM CDT

* AT 413 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES SOUTH OF TOMAH TO NEAR LA FARGE...MOVING
  EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. AT 330PM...60 MPH WIND WAS
           REPORTED NEAR LA CROSSE. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  REEDSBURG...WISCONSIN DELLS...LAKE DELTON...NORTH FREEDOM...
  LA VALLE...ROCK SPRINGS...LOGANVILLE...IRONTON...
  LIME RIDGE AND HILL POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS! 
&&

LAT...LON 4364 8979 4361 8979 4333 8991 4341 9019
      4355 9019 4356 9020 4355 9021 4356 9031
      4364 9031
TIME...MOT...LOC 2113Z 282DEG 31KT 4384 9049 4361 9059 

HAIL...<.75IN
WIND...60MPH
 
$$

HALBACH
3 follow-up statements
360 
WWUS53 KMKX 042132
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
432 PM CDT THU AUG 4 2016

WIC111-042230-
/O.CON.KMKX.SV.W.0069.000000T0000Z-160804T2230Z/
SAUK WI-
432 PM CDT THU AUG 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN SAUK COUNTY...

AT 430 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF ELROY TO 6 MILES SOUTHWEST OF
HILLSBORO...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 330PM...60 MPH WIND WAS
         REPORTED NEAR LA CROSSE.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
REEDSBURG...WISCONSIN DELLS...LAKE DELTON...NORTH FREEDOM...
LA VALLE...ROCK SPRINGS...LOGANVILLE...IRONTON...
LIME RIDGE AND HILL POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4364 8979 4361 8979 4333 8991 4341 9019
      4355 9019 4356 9020 4355 9021 4356 9031
      4364 9031
TIME...MOT...LOC 2130Z 282DEG 31KT 4382 9034 4359 9044 

HAIL...<.75IN
WIND...60MPH
 
$$

JTS
062 
WWUS53 KMKX 042153
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
453 PM CDT THU AUG 4 2016

WIC111-042230-
/O.CON.KMKX.SV.W.0069.000000T0000Z-160804T2230Z/
SAUK WI-
453 PM CDT THU AUG 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN SAUK COUNTY...

AT 452 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MAUSTON TO 6 MILES SOUTH OF WONEWOC...MOVING EAST
AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
REEDSBURG...WISCONSIN DELLS...LAKE DELTON...NORTH FREEDOM...
LA VALLE...ROCK SPRINGS...LOGANVILLE...IRONTON AND LIME RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4364 8979 4361 8979 4340 8989 4344 9019
      4355 9019 4356 9020 4355 9021 4356 9031
      4364 9031
TIME...MOT...LOC 2152Z 282DEG 31KT 4379 9016 4356 9026 

HAIL...<.75IN
WIND...60MPH
 
$$

JTS
078 
WWUS53 KMKX 042208
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
508 PM CDT THU AUG 4 2016

WIC111-042230-
/O.CON.KMKX.SV.W.0069.000000T0000Z-160804T2230Z/
SAUK WI-
508 PM CDT THU AUG 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN SAUK COUNTY...

AT 507 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MAUSTON TO NEAR REEDSBURG...MOVING EAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
REEDSBURG...WISCONSIN DELLS...LAKE DELTON...LA VALLE...
ROCK SPRINGS AND IRONTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4364 8979 4361 8979 4345 8988 4349 9019
      4355 9019 4358 9017 4360 9016 4364 9016
TIME...MOT...LOC 2207Z 282DEG 31KT 4376 8998 4353 9008 

HAIL...<.75IN
WIND...60MPH
 
$$

JTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:35 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 4, 3:35 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
335 PM CDT THU AUG 4 2016

.TONIGHT AND FRIDAY... Forecast confidence is medium.

The line of thunderstorms over NW WI this morning tracked straight
east across northern and central WI early this afternoon. The south
edge of the line clipped northern Marquette, Green Lake, Fond du
Lac, and Sheboygan counties and produced brief gusty winds and heavy
downpours, nothing severe.

The latest couple of runs from the HRRR and experimental HRRR models
are showing reasonable scenarios for storm evolution for the rest of
this evening. The thunderstorms currently near La Crosse as of 330
pm have a chance of maintaining their strength southeastward into
south central WI as they track along the CAPE gradient with
favorable bulk shear. They should arrive in south central wi between
6 and 7 pm if they hold together.

The main cold frontal boundary is still back in south central MN.
This will track east through southern WI later this evening. If no
thunderstorms make it across our area before this main front, then
there will be a chance of severe storms with the front.  If storms
hit ahead of the front, then the front should slide through without
the risk for severe.

.SATURDAY THROUGH MONDAY...Forecast confidence is high.

This should be a near perfect stretch of weather as high pressure
takes charge. Highs will hover in the lower 80s with lows in the
upper 50s to lower 60s. Expect lots of sunshine with winds
generally less than 10 mph.

.TUESDAY AND BEYOND...Forecast confidence is medium.

We transition out of a quiet and slightly cooler northwest flow
into a much more active looking and warmer zonal flow with plenty
of embedded short waves rolling through. We see our first wave of
pattern transition warm and moist air advection Monday night into
Tuesday that could bring us some showers and storms. There is
some indication that we could be dry on Wednesday, with chances
returning with the next mid level short wave Wednesday night into
Thursday. Given the pattern, this kind of precise timing is
difficult this far out. Highs will likely climb back into the mid
and possibly upper 80s with higher dewpoints and an uncomfortable
heat index returning.

&&

.AVIATION/00Z TAFS/...

There is a chance for thunderstorms ahead of a cold front in
southern WI this evening. Keep an eye out for updates on timing of
thunderstorms. Some storms could be severe with strong winds and
heavy rain.

&&

.MARINE...

Gusty south winds are expected through this evening. Broken lines of
thunderstorms are expected through the overnight hours as a cold
front crosses southern WI and eventually southern Lake Michigan.

Look for northwest winds late tonight and Friday in the wake of the
front. Winds and waves will remain below small craft advisory levels
through the weekend.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

TONIGHT/Friday AND AVIATION/MARINE...MRC
Friday NIGHT THROUGH Thursday...Davis
Hazardous weather outlook, Aug 4, 3:22 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
322 PM CDT THU AUG 4 2016

WIZ046-047-051-052-056>060-062>072-052030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
322 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT AS A COLD FRONT MOVES THROUGH THE
AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND
WEST OF A LINE STRETCHING FROM MEQUON TO JANESVILLE. THE STORMS
SHOULD BE WEAKENING AS THEY APPROACH FAR SOUTHEAST WISCONSIN...SO
THE RISK OF SEVERE STORMS IS LOWER THERE.

HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS. SOME OF THE
STORMS COULD PRODUCE LOCALIZED STREET FLOODING OVER SOUTH CENTRAL
WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY AS
A SERIES OF WEAK WEATHER SYSTEMS MOVE THROUGH THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-052030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
322 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT AS A COLD FRONT MOVES THROUGH THE
AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH MEQUON.
THE STORMS SHOULD BE WEAKENING AS THEY APPROACH FAR SOUTHEAST
WISCONSIN...SO THE RISK OF SEVERE STORMS IS LOWER FROM ABOUT
MILWAUKEE ON SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS NEXT MONDAY NIGHT THROUGH
WEDNESDAY AS A SERIES OF WEAK WEATHER SYSTEMS MOVE THROUGH THE
UPPER MIDWEST.

DAVIS
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 4, 2:03 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
203 PM CDT THU AUG 4 2016

WIZ046-047-042000-
GREEN LAKE-MARQUETTE-
203 PM CDT THU AUG 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREEN LAKE AND NORTHERN
MARQUETTE COUNTIES...

AT 202 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WAUTOMA...MOVING EAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BERLIN...WESTFIELD...PRINCETON...GREEN LAKE...LAWRENCE...NESHKORO...
SPRINGFIELD CORNERS AND HARRISVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4398 8889 4393 8888 4382 8889 4384 8960
      4398 8950
TIME...MOT...LOC 1902Z 269DEG 48KT 4398 8926

JTS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:03 PM CDTSpecial Weather StatementMKXMarquette57 min
Aug 4, 5:04 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk44 min
Aug 4, 5:58 PM CDTSpecial Weather StatementMKXIowa47 min
Aug 4, 6:10 PM CDTAreal Flood AdvisoryMKXIowa, Lafayette2 hr
Aug 4, 6:16 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette44 min
Aug 4, 6:55 PM CDTSpecial Weather StatementMKXGreen50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.